Oklahoma, 2022

Wildfire in Oklahoma, February 14 to 18, 2022

February 14 to 18, 2022 · NWS TSA · 5 events in 5 counties and zones

Unseasonably warm temperatures, very strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid February. Numerous wildfires occurred across the region during this period, but the largest fires affected Choctaw County where over 4100 acres and three structures were…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid February. Numerous wildfires occurred across the region during this period, but the largest fires affected Choctaw County where over 4100 acres and three structures were burned, Latimer County where over 800 acres were burned, Pittsburg County where over 750 acres were burned, Le Flore County where over 500 acres were burned, and Pushmataha County where over 350 acres and four structures were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 14, 9:50 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 14, 9:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
950 AM CST Mon Feb 14 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of today)
Issued at 938 AM CST Mon Feb 14 2022

The main short term forecast issue today will be high temperatures
given the presence of the weak boundary stretching roughly along
Highway 412 this morning. Even north of the boundary, temperatures
will likely be above normal but not to the degree across areas
south of it. Most short term models show a fairly decent
temperature gradient from I-40 to the Kansas border. I am hesitant
this morning to go as cool as some of the short term models show
along the Kansas border given a likely low level wind shift to
more southwesterly late in the day. Other than adjusting most
elements for the next few hours according to trends, the primary
change to the going forecast was to incorporate RAP temperatures
into the current hourly temperature forecast for this afternoon
and early evening, thereby adjusting highs down a few degrees in
the northern tier of Oklahoma counties. Despite the well above
normal temperatures and low relative humidities, the fire weather
concerns remain limited by wind today.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 230 AM CST Mon Feb 14 2022

Bottom line upfront: Near advisory wind gusts and near critical
fire spread rates are expected Tuesday across eastern OK. Storm
system still on track to bring widespread rain and storms
Wednesday and especially Wednesday night ahead of a strong cold
front. Some of the storms may be severe mainly from SE OK up into
NW AR. Locally heavy rainfall is expected, but the flood threat
will be limited by the recent drought conditions. A band of wintry
precipitation (mainly snow) is expected Thursday across NE OK and
far NW AR as the system departs, with advisory level
accumulations expected. Trends in the data necessitated a
northward shift to the placement of this snow band, closer to the
Kansas border. Some travel impact and minor disruption to daily
life is possible. The forecast will continue to be fine tuned over
the next couple days.

As a storm system dives down into the Southwest on Tuesday, lee
side low pressure will intensify, thereby tightening the gradient
across the region. Near advisory criteria wind gusts are forecast
across eastern OK along and to the west of highway 75. The strong
winds and warm temperatures along with dry vegetation will yield
elevated to near critical fire spread rates. The latest data
suggests that moisture return by afternoon will be sufficient to
keep RHs high enough to avoid fire headlines, for now.

The aforementioned Southwest storm will eject into the Plains
Wednesday night into Thursday. Warm advection showers and isolated
storms begin during the day Wednesday, with a more intense round
of showers and storms Wednesday night ahead of the ejecting system
and advancing cold front. The average surface low track in the
latest data is from southwest to east central OK and then into
far NW AR. Best severe threat will be located along and south of
this track. Model soundings show strong low level and deep layer
shear with nice cyclonically curved hodographs in this region.
However, instability is still forecast to be pretty limited over
eastern OK with a more pronounced theta-e axis setting up along
the I-35 corridor ahead of the advancing front. Model QPF still
looks fairly impressive with deep moist profiles indicated in the
soundings so some pockets of heavy rainfall mention were included
in the grids. The ECMWF EFI (Extreme Forecast Index) shows a
decent signal for anomalously high QPF for this time of year
across eastern OK and especially northwest AR. Despite this,
recent drought conditions suggest the flood threat will be
limited.

Colder air will filter into the region Thursday behind the
advancing front, while the upper system tracks over the region.
There will be a band of precipitation back in the cold air
along the upper wave track in the deformation zone. Depending on
how quickly the low level cold air punches into the region in
relation to warm layer erosion aloft, a brief window of freezing
rain and sleet is possible across NE OK/NW AR before the change
over to snow occurs. The location of this snow band has shifted
around in the model data for the past several days. The EC has
come back north across NE OK/far NW AR/S KS/S MO, and the GFS has
shifted back north into central KS/northern MO again. The
northward shift in the data has resulted in a northward shift in
the snow accumulation forecast closer to the Kansas border.
Amounts are expected to be limited by: 1) the speed of the upper
wave limiting duration and 2) the weakening of the system with
eastward extent as indicated in the latest data. Current forecast
is for 1 to 2 inches mainly north of I-44, with even higher
amounts possible near and north of the Kansas border, with a
decent signal showing up in the ECMWF EFI across southeast KS.

The system exits by Thursday night, with quiet weather expected
for the following weekend. A quick warmup is forecast, likely
tempered initially by snow cover. Above average temps will be the
rule over the weekend into next week.

Lacy

&&

.AVIATION...
(12Z TAFS)
Issued at 518 AM CST Mon Feb 14 2022

VFR TAF elements will prevail at all sites through the valid period.
Low level wind fields will organize overnight, thus have added a WS
remark at all sites from 06-12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  44  68  56 /   0   0   0   0
FSM   69  40  67  50 /   0   0   0   0
MLC   70  44  68  55 /   0   0   0   0
BVO   61  34  69  53 /   0   0   0   0
FYV   63  42  64  48 /   0   0   0   0
BYV   61  40  64  51 /   0   0   0   0
MKO   70  42  67  54 /   0   0   0   0
MIO   59  38  67  52 /   0   0   0   0
F10   70  45  68  55 /   0   0   0   0
HHW   70  43  67  52 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Feb 14, 5:02 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 AM CST Mon Feb 14 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 AM CST Mon Feb 14 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Southeast Oklahoma; Northwest Arkansas.
	ONSET...Mid-Morning.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...East Central and Southeast Oklahoma; Terrain of Northwest
			Arkansas.
	ONSET...Mid-Morning.

DISCUSSION...

South to southwest winds will gust to near 25 mph during the
midday hours across east central and southeast Oklahoma, and to
near 30 mph in the terrain of northwest Arkansas, before backing
off this afternoon. The gusty winds and dry conditions will yield
limited fire spread potential.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Very High Fire Weather and High Wind Potential.
WEDNESDAY...Strong to Severe Thunderstorm...Heavy Rain and High Wind
			Potential.
THURSDAY...Winter Weather Potential and High Wind Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential.

EXTENDED DISCUSSION...

Strong south winds, with gusts to near 40 mph, are expected
across portions of eastern Oklahoma. The strong winds, warm
temperatures and dry conditions will yield elevated to near
critical fire spread potential. Rising dewpoints will hold
humidities up during the afternoon, limiting the overall threat.

Thunderstorm potential increases Wednesday afternoon and
especially into Wednesday night ahead of a storm system and cold
front. There is a limited risk of severe storms Wednesday night
from southeast Oklahoma into northwest Arkansas. Large hail is the
main threat. There is a very low, but non-zero, threat of damaging
wind or a tornado over far southeast Oklahoma. Multiple rounds of
showers and storms are possible across eastern Oklahoma and
western Arkansas Wednesday and Wednesday night, increasing the
potential for locally heavy rainfall. The flood threat will be
limited by the recent drought conditions, however.

As colder temperatures filter into the region behind the cold
front, a band of wintry precipitation, mainly in the form of
snow, is forecast to affect portions of northeast Oklahoma and far
northwest Arkansas on Thursday as the storm system moves overhead.
At this time, snow accumulation potential will be highest north of
I-44 and closer to the Kansas and Missouri borders. Some travel
impact and minor disruption to daily life is possible. The snow
will exit the region by Thursday night.

Strong south winds and warmer temperatures will return by the
latter part of the weekend, once again raising fire weather
concerns.

weather.gov/tulsa contains additional information.

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Choctaw

When
February 14, 10:00 AM CST to February 18, 8:00 PM CST
Where
Choctaw forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
February 14, 10:00 AM CST to February 16, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
February 14, 10:00 AM CST to February 16, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
February 14, 10:00 AM CST to February 16, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

Wildfire, Pushmataha

When
February 14, 10:00 AM CST to February 16, 8:00 PM CST
Where
Pushmataha forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009350, 1009352, 1009353, 1009354, 1009355.